Kansas, 2015

Hail and Damaging Winds in Kansas, July 18 to 19, 2015

July 18 to 19, 2015 · NWS ICT · 5 events in 3 counties and zones

Another small cluster of storms moved across Central KS and produced a minimal amount of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Another small cluster of storms moved across Central KS and produced a minimal amount of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 18, 2:03 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 18, 2:03 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CDT SAT JUL 18 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 259 PM CDT SAT JUL 18 2015

INITIAL ISOLATED-WIDELY SCATTERED CONVECTIVE INITIATION IS EXPECTED
ROUGHLY 22Z-00Z...FROM SOUTHWEST KS THROUGH CENTRAL AND NORTHEAST
KS...ALONG A PRE-FRONTAL TROUGH AXIS AND WHERE THIS TROUGH
INTERSECTS THE COLD FRONT ACROSS NORTHEAST KANSAS. A FEW SMALL
STORM CLUSTERS MAY DEVELOP DURING THE EVENING IN THIS CONVERGENCE
ZONE...AIDED BY MOISTURE TRANSPORT VIA A 40 KNOT SOUTHERLY LOW-
LEVEL JET. FAIRLY STRONG INSTABILITY IS PROGGED ALONG THE PRE-
FRONTAL TROUGH IN OUR AREA...WITH EXTREME INSTABILITY ACROSS
NORTH-CENTRAL AND NORTHEAST KS. DEEP LAYER SHEAR IS WEAKER FURTHER
SOUTH AND STRONGER ACROSS NORTHERN/EASTERN KS.
NEVERTHELESS...VEERING DIRECTIONAL WIND PROFILES...STEEP LOW-MID
LEVEL LAPSE RATES...AND LARGE TEMPERATURE/DEWPOINT SPREADS IN THE
SUB-CLOUD LAYER...WILL SUPPORT A FEW STRONG TO SEVERE STORMS WITH
WIND/HAIL THREATS. A WEAK SHORTWAVE OVER UTAH IS PROGGED TO TOP
THE UPPER RIDGE...MOVING EASTWARD ACROSS THE CENTRAL PLAINS LATER
TONIGHT INTO SUNDAY. THEREFORE...ADDITIONAL CONVECTIVE CLUSTERS
MAY EVOLVE OVER THE HIGH PLAINS...AND PUSH EASTWARD ACROSS
NORTHERN KANSAS LATE TONIGHT INTO SUNDAY MORNING.

FAVORING 12Z/18TH NAM-WRF AND 00Z/18TH ECMWF...BY LATE SUNDAY
AFTERNOON...THE FRONT COULD STRETCH FROM CENTRAL MISSOURI...TO SOUTH
CENTRAL AND SOUTHWEST KANSAS. FRONTAL CONVERGENCE...DAYTIME
HEATING...AND MOISTURE POOLING JUST ON THE NORTH SIDE OF THE FRONTAL
ZONE...MAY LEAD TO ISOLATED-WIDELY SCATTERED STORM DEVELOPMENT VERY
LATE PM/EVE. A WEAK SOUTH-SOUTHWESTERLY LOW-LEVEL JET WILL DEVELOP
SUNDAY NIGHT WHICH SHOULD AID IN SUSTAINING FURTHER CONVECTIVE
DEVELOPMENT ALONG/NORTH OF THE FRONT...WITH HIGHEST CHANCES
ACROSS NORTHERN KS. A FEW SEVERE STORMS APPEAR LIKELY SUN
PM/EVE...GIVEN 2500-3500 J/KG MLCAPE AND 25-40 KT DEEP-LAYER
SHEAR VECTORS ALONG/JUST NORTH OF THE FRONT.

BASED ON THE EXPECTED FRONTAL POSITION SUNDAY PM...HEAT INDICES OF
104-107 ARE PROJECTED SOUTH OF THE FRONT AND WILL MAINTAIN
CURRENT HEAT ADVISORY HEADLINE IN AREAL EXTENT/TIMING.

THE POSITIVELY-TILTED TROUGH AXIS OVER THE NORTHWESTERN STATES...IS
PROGGED TO SWEEP EAST ACROSS THE NORTHERN/CENTRAL PLAINS SUNDAY
NIGHT-MONDAY...WHICH WILL PROVIDE A NEW SURGE ON THE FRONT...PUSHING
IT FURTHER SOUTHWARD...WITH THE FRONT STANDING A DECENT CHANCE TO
MAKE IT JUST SOUTH OF KANSAS BY 12Z TUESDAY BEFORE STALLING. STRONG-
SEVERE STORM CHANCES WILL CONTINUE WITH THE FRONT MOVING THROUGH
MONDAY-MONDAY NIGHT...AND FOR TUESDAY NEAR AND SOUTH OF THE OKLAHOMA
BORDER. MOISTURE TRANSPORT NORTH OF THE STALLED FRONT TUESDAY
NIGHT...SHOULD ALLOW STORM CHANCES OVERNIGHT WITH HIGHEST CHANCES
OVER OUR SOUTHERN/WESTERN COUNTIES...INTO THE CENTRAL HIGH
PLAINS.

SOME RELIEF FROM THE HEAT WILL SPREAD INTO CENTRAL KS INITIALLY
SUNDAY-MONDAY...AND OVER THE ENTIRE AREA FOR TUESDAY.

JMC

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 259 PM CDT SAT JUL 18 2015

THE GFS AND ECMWF REMAIN CONSISTENT IN DEPICTING SHORTWAVE ENERGY
TOPPING THE UPPER RIDGE...AND PASSING ACROSS THE CENTRAL PLAINS
WEDNESDAY WHICH ACTS TO LIFT THE OLD FRONT NORTHEASTWARD AS A WARM
FRONT. THIS WILL PROVIDE A CHANCE OF THUNDERSTORMS WEDNESDAY INTO
WEDNESDAY NIGHT. THEN RAIN CHANCES SHOULD SHIFT NORTHEAST AWAY FROM
THE AREA LATER IN THE WEEK...AS MID-UPPER HEIGHTS RISE AND STRONG
LOW-LEVEL THERMAL RIDGE DEVELOPMENT OCCURS NORTHEASTWARD INTO
KANSAS. TEMPERATURES WEDNESDAY ARE PROGGED A COUPLE DEGREES BELOW
NORMAL...HOWEVER THE HEAT SHOULD RETURN FOR LATE IN THE WEEK.

JMC

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1240 PM CDT SAT JUL 18 2015

FOR ICT-HUT-SLN-RSL-CNU...ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON-
EVENING ALONG A PRE-FRONTAL WIND SHIFT IN THE VICINITY OF SLN-
HUT-ICT. THE STRONGEST ACTIVITY WILL BE CAPABLE OF ISOLATED
OCCURRENCES OF SEVERE DOWNBURST WINDS AND LARGE HAIL...ALONG WITH
LOCALLY VERY HEAVY DOWNPOURS. FOR NOW ONLY INCLUDED VCTS AT SLN-
HUT-ICT. ACTIVITY SHOULD TEND TO WANE BY LATE EVENING...WITH
POSSIBLY AN ADDITIONAL CLUSTER OF THUNDERSTORMS AFFECTING RSL-SLN
AFTER MIDNIGHT...AS ACTIVITY ROLLS EAST OFF THE HIGH PLAINS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  96  75  93 /  20  20  30  30
HUTCHINSON      76  95  73  92 /  30  30  50  40
NEWTON          75  93  72  92 /  30  30  40  40
ELDORADO        76  96  74  93 /  20  30  30  40
WINFIELD-KWLD   76  98  75  94 /  10  20  20  30
RUSSELL         71  90  69  91 /  50  40  60  50
GREAT BEND      71  92  70  91 /  40  30  60  50
SALINA          74  91  72  91 /  40  40  60  50
MCPHERSON       75  93  72  91 /  30  40  60  40
COFFEYVILLE     76  96  75  94 /  10  20  20  20
CHANUTE         75  95  74  92 /  10  30  30  40
IOLA            75  94  73  91 /  20  40  40  40
PARSONS-KPPF    76  96  75  93 /  10  20  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ049-051>053-
068>072-083-092>096-098>100.

HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ091>096-
098>100.

&&
Hazardous weather outlook, Jul 18, 2:47 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
347 PM CDT SAT JUL 18 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
347 PM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

DANGEROUS HEAT WILL PERSIST ACROSS MUCH OF THE AREA THIS
AFTERNOON AND EARLY EVENING...WITH HEAT INDICES OF 105 TO 108 DEGREES.
REFER TO THE LATEST HEAT ADVISORY FOR ADDITIONAL DETAILS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING FOR LOCATIONS NORTHWEST OF THE KANSAS
TURNPIKE...BUT GENERALLY SOUTHEAST OF A LINE EXTENDING FROM GREAT
BEND TO LINCOLN. A HANDFUL OF STRONG TO SEVERE STORMS ARE
POSSIBLE...CAPABLE OF HALF-DOLLAR SIZE HAIL...60 TO 70 MPH WINDS
AND LOCALLY VERY HEAVY RAIN...WHICH COULD LEAD TO LOCALIZED MINOR
FLOODING. THE SEVERE THREAT SHOULD WANE LATE THIS EVENING.
ADDITIONAL THUNDERSTORM ACTIVITY MAY MOVE EAST INTO CENTRAL AND
NORTHERN KANSAS AFTER MIDNIGHT...WITH AN ATTENDANT THREAT OF GUSTY
WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL AFFECT SOUTHERN
KANSAS SUNDAY AFTERNOON AND EARLY SUNDAY EVENING. SEE THE LATEST
HEAT ADVISORY FOR ADDITIONAL DETAILS.

THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP ALONG A COLD FRONT
SUNDAY AFTERNOON THROUGH SUNDAY NIGHT...WITH LOCATIONS ALONG AND
NORTH OF HIGHWAY 400 HAVING THE BEST CHANCE TO EXPERIENCE STORMS.
THE STRONGER STORMS SUNDAY AFTERNOON AND SUNDAY NIGHT WILL BE
CAPABLE OF 60 TO 70 MPH WINDS ALONG WITH HALF-DOLLAR SIZE HAIL.
HIGH RAINFALL RATES WILL ALSO BE POSSIBLE WITH STORMS SUNDAY AND
SUNDAY NIGHT...WHICH MAY LEAD TO LOCALIZED FLOODING.

STORMS WILL REMAIN IN THE FORECAST FOR MONDAY THROUGH WEDNESDAY
NIGHT...WITH AT LEAST SOME STRONG STORMS POSSIBLE THROUGH THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 18, 4:15 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT SAT JUL 18 2015

KSZ067-182245-
RENO KS-
515 PM CDT SAT JUL 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 513 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  NEAR PLEVNA...OR 11 MILES EAST OF ZENITH...MOVING NORTHEAST AT 20
  MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ARLINGTON...PARTRIDGE...SYLVIA...PLEVNA...ABBYVILLE AND LANGDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3796 9842 3813 9823 3807 9806 3786 9806
      3781 9830
TIME...MOT...LOC 2213Z 232DEG 19KT 3793 9829

HOWERTON

The radar

The Wichita radar (KICT), 84 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Reno

When
July 18, 4:24 PM CST to 4:25 PM CST
Where
Reno County, 0.54 mi W of Plevna
Measured
1.5 in hail
Reported by
Public
Coordinates
37.970, -98.310

Thunderstorm Wind, McPherson

When
July 18, 5:49 PM CST to 5:50 PM CST
Where
McPherson County, 7.42 mi NNW of Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.470, -97.720

A trained spotter estimated 60 mph winds.

Thunderstorm Wind, McPherson

When
July 18, 6:13 PM CST to 6:14 PM CST
Where
McPherson County, 4.74 mi SE of Marquette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.500, -97.770

A trained spotter estimated 60 mph winds.

Hail, McPherson

When
July 18, 6:13 PM CST to 6:14 PM CST
Where
McPherson County, 4.74 mi SE of Marquette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.500, -97.770

Thunderstorm Wind, Ellsworth

When
July 19, 3:33 AM CST to 3:34 AM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.740, -98.230

A measured 58 mph wind reported was recorded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596886, 596887, 596888, 596889, 596890.